Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 155, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 4:06 PM EST for Miami County, Wabash County, Indiana. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 4:06 PM EST (21:06 UTC)
- Expired
- Oct 24, 2001, 5:00 PM EST
- In force
- 54 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Miami County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 4:48 PM EST | Hail 1 | Converse, IN | |
| Oct 24, 4:50 PM EST | Hail 0.75 | La Fontaine, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 242107 SVRFWA INC039-085-103-169-242200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 406 PM EST WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELKHART COUNTY IN INDIANA KOSCIUSKO COUNTY IN INDIANA MIAMI COUNTY IN INDIANA WABASH COUNTY IN INDIANA * UNTIL 500 PM EST * AT 406 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF ELKHART TO 8 MILES SOUTHWEST OF GRISSOM AFB...MOVING EAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... MEXICO GRISSOM AFB PERU ELKHART MILFORD GOSHEN BRISTOL WARSAW SILVER LAKE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:30 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 24, 2:30 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001
SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.
.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA
RESIn the hours before
Special weather statement, Oct 24, 11:11 AM EST, 4 hours 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-250000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1111 AM EST WED OCT 24 2001 ...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN... THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE OHIO VALLEY AND THE SOUTHERN GREAT LAKES REGION UNDER A HIGH RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EARLY TONIGHT. A WARM...MOIST... UNSTABLE AIR MASS IS CURRENTLY IN PLACE OVER THE REGION. A COLD FRONT NEAR THE MISSISSIPPI RIVER THIS AFTERNOON WILL MOVE RAPIDLY THROUGH THE REGION LATE THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF THIS FRONT. AN UPPER LEVEL DISTURBANCE WILL HELP THE THUNDERSTORMS INTENSIFY. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THE THUNDERSTORMS...AND WIND FIELDS ARE FAVORABLE FOR THE FORMATION OF ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL END BY MIDNIGHT WHEN THE COLD FRONT MOVES EAST OF THE REGION. SPOTTER ACTIVATION WILL MOST LIKELY BE NECESSARY THIS AFTERNOON THROUGH EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE ON THIS VERY SIGNIFICANT SEVERE WEATHER THREAT. RES
Local storm report, Oct 24, 3:31 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM LA PORTE IN .75 INCH HAIL
10/24/01 LAPORTELocal storm report, Oct 24, 3:37 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM MONTICELLO IN WIND DAMAGE
10/24/01 WHITE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 3:57 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM GROVERTOWN IN 70 MPH TSTM GUST
10/24/01 STARKE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 24, 4:00 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM THORNHOPE IN WIND DAMAGE
10/24/01 PULASKI TREES DOEN.
@RUKWBCe
KDENWWUS53 KIWX 242100
SVSFWA
INZ003-242115-
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM CDT WED OCT 24 2001
...TORNADO WARNING FOR LA PORTE COUNTY IN INDIANA HAS EXPIRED...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE TORNADO HAD MOVED NORTHEAST INTO ST. JOSEPH COUNTY INDIANA.
THUS THE TORNADO WARNING FOR LAPORTE COUNTY HAS BEEN CANCELED.
TORNADO REPORTS FROM LAW ENFORCEMENT WERE RECEIVED FROM WANATAH AND
NEAR LAPORTE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.Local storm report, Oct 24, 4:03 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM LA PORTE IN TORNADO
10/24/01 LAPORTE CAMPER TURNED OVER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0355 PM CRUMSTOWN IN TORNADO
10/24/01 ST.JOSEPH HOME DESTROYED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:50 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 40 min |
| Oct 24, 3:06 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke, White | 24 min |
| Oct 24, 3:12 PM EST | Tornado Warning | IWX | LaPorte | 48 min |
| Oct 24, 3:27 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke, White | 18 min |
| Oct 24, 3:41 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton | 49 min |
| Oct 24, 3:41 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 49 min |
| Oct 24, 3:46 PM EST | Tornado Warning | IWX | Saint Joseph | 59 min |
| Oct 24, 4:06 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 54 min |
| Oct 24, 4:18 PM EST | Tornado Warning | IWX | Kosciusko | 62 min |
| Oct 24, 4:27 PM EST | Severe Thunderstorm Warning | IWX | Grant, Huntington, Whitley | 63 min |
| Oct 24, 4:27 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 63 min |
| Oct 24, 4:45 PM EST | Tornado Warning | IWX | Noble | 45 min |
| Oct 24, 4:59 PM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 51 min |
| Oct 24, 5:04 PM EST | Tornado Warning | IWX | DeKalb, Steuben | 46 min |
| Oct 24, 5:10 PM EST | Tornado Warning | IWX | Blackford, Jay, Wells | 50 min |
| Oct 24, 5:10 PM EST | Tornado Warning | IWX | Adams | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.